Publications Meetings The Profession Membership Programs Math Samplings Policy & Advocacy In the News About the AMS

   
Remote Access
Green Open Access
Proceedings of the American Mathematical Society
Proceedings of the American Mathematical Society
ISSN 1088-6826(online) ISSN 0002-9939(print)

 

Non-commutative disc algebras and their representations


Author: Gelu Popescu
Journal: Proc. Amer. Math. Soc. 124 (1996), 2137-2148
MSC (1991): Primary 47D25; Secondary 47A67
MathSciNet review: 1343719
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: It is shown that the smallest closed subalgebra

\begin{equation*}Alg(I_{ \mathcal {K}} ,V_{1},\dots ,V_{n})\subset \mathcal {B} (\mathcal {K}) \qquad (n=2,3,\dots ,\infty )\end{equation*}

generated by any sequence $V_{1},\dots , V_{n}$ of isometries on a Hilbert space $\mathcal {K}$ such that $V_{1}V_{1}^{*}+\cdots +V_{n}V_{n}^{*}\le I_{\mathcal {K}} $ is completely isometrically isomorphic to the non-commutative ``disc'' algebra $\mathcal {A} _{n}$ introduced in Math. Scand. 68 (1991), 292--304. We also prove that for $n\ne m$ the Banach algebras $\mathcal {A} _{n}$ and $\mathcal {A} _{m}$ are not isomorphic. In particular, we give an example of two non-isomorphic Banach algebras which are completely isometrically embedded in each other. The completely bounded (contractive) representations of the ``disc'' algebras $\mathcal {A} _{n} \ (n=2,3,\dots ,\infty )$ on a Hilbert space are characterized. In particular, we prove that a sequence of operators $A_{1},A_{2},\dots $ is simultaneously similar to a contractive sequence $T_{1},T_{2},\dots $ (i.e., $T_{1}T_{1}^{*}+\cdots +T_{n}T_{n}^{*} \le I$ ) if and only if it is completely polynomially bounded. The first cohomology group of $\mathcal {A} _{n}$ with coefficients in $\mathbb {C}$ is calculated, showing, in particular, that the disc algebras are not amenable. Similar results are proved for the non-commutative Hardy algebras $F_{n}^{\infty }$ introduced in Math. Scand. 68 (1991), 292--304. The right joint spectrum of the left creation operators on the full Fock space is also determined.


References [Enhancements On Off] (What's this?)


Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (1991): 47D25, 47A67

Retrieve articles in all journals with MSC (1991): 47D25, 47A67


Additional Information

Gelu Popescu
Affiliation: Division of Mathematics, Computer Science and Statistics, The University of Texas at San Antonio, San Antonio, Texas 78249
Email: gpopescu@ringer.cs.utsa.edu

DOI: http://dx.doi.org/10.1090/S0002-9939-96-03514-9
PII: S 0002-9939(96)03514-9
Received by editor(s): January 30, 1995
Communicated by: Palle E. T. Jorgensen
Article copyright: © Copyright 1996 American Mathematical Society